Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Closed ideals of operators on and complemented subspaces of Banach spaces of functions with countable support


Authors: William B. Johnson, Tomasz Kania and Gideon Schechtman
Journal: Proc. Amer. Math. Soc. 144 (2016), 4471-4485
MSC (2010): Primary 46H10, 47B38, 47L10; Secondary 06F30, 46B26, 47L20
DOI: https://doi.org/10.1090/proc/13084
Published electronically: April 25, 2016
MathSciNet review: 3531195
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \lambda $ be an infinite cardinal number and let $ \ell _\infty ^c(\lambda )$ denote the subspace of $ \ell _\infty (\lambda )$ consisting of all functions that assume at most countably many non-zero values. We classify all infinite-dimensional complemented subspaces of $ \ell _\infty ^c(\lambda )$, proving that they are isomorphic to $ \ell _\infty ^c(\kappa )$ for some cardinal number $ \kappa $. Then we show that the Banach algebra of all bounded linear operators on $ \ell _\infty ^c(\lambda )$ or $ \ell _\infty (\lambda )$ has the unique maximal ideal consisting of operators through which the identity operator does not factor. Using similar techniques, we obtain an alternative to Daws' approach description of the lattice of all closed ideals of $ \mathscr {B}(X)$, where $ X = c_0(\lambda )$ or $ X=\ell _p(\lambda )$ for some $ p\in [1,\infty )$, and we classify the closed ideals of $ \mathscr {B}(\ell _\infty ^c(\lambda ))$ that contains the ideal of weakly compact operators.


References [Enhancements On Off] (What's this?)

  • [1] Fernando Albiac and Nigel J. Kalton, Topics in Banach space theory, Graduate Texts in Mathematics, vol. 233, Springer, New York, 2006. MR 2192298 (2006h:46005)
  • [2] Spiros A. Argyros, Jesús F. Castillo, Antonio S. Granero, Mar Jiménez, and José P. Moreno, Complementation and embeddings of $ c_0(I)$ in Banach spaces, Proc. London Math. Soc. (3) 85 (2002), no. 3, 742-768. MR 1936819 (2003k:46022), https://doi.org/10.1112/S0024611502013618
  • [3] Y. Benyamini, An extension theorem for separable Banach spaces, Israel J. Math. 29 (1978), no. 1, 24-30. MR 0482075 (58 #2163)
  • [4] Matthew Daws, Closed ideals in the Banach algebra of operators on classical non-separable spaces, Math. Proc. Cambridge Philos. Soc. 140 (2006), no. 2, 317-332. MR 2212284 (2007c:46049), https://doi.org/10.1017/S0305004105009102
  • [5] Joseph Diestel, Geometry of Banach spaces--selected topics, Lecture Notes in Mathematics, Vol. 485, Springer-Verlag, Berlin-New York, 1975. MR 0461094 (57 #1079)
  • [6] Leonard E. Dor, On projections in $ L_{1}$, Ann. of Math. (2) 102 (1975), no. 3, 463-474. MR 0420244 (54 #8258)
  • [7] Detelin Dosev, William B. Johnson, and Gideon Schechtman, Commutators on $ L_p$, $ 1\leq p<\infty $, J. Amer. Math. Soc. 26 (2013), no. 1, 101-127. MR 2983007, https://doi.org/10.1090/S0894-0347-2012-00748-6
  • [8] Daniel P. Giesy, On a convexity condition in normed linear spaces, Trans. Amer. Math. Soc. 125 (1966), 114-146. MR 0205031 (34 #4866)
  • [9] Bernhard Gramsch, Eine Idealstruktur Banachscher Operatoralgebren, J. Reine Angew. Math. 225 (1967), 97-115 (German). MR 0206727 (34 #6544)
  • [10] Antonio S. Granero, On the complemented subspaces of $ c_0(I)$, Atti Sem. Mat. Fis. Univ. Modena 46 (1998), no. 1, 35-36. MR 1628581 (99c:46016)
  • [11] A. Grothendieck, Sur les applications linéaires faiblement compactes d'espaces du type $ C(K)$, Canadian J. Math. 5 (1953), 129-173 (French). MR 0058866 (15,438b)
  • [12] J. Hagler and W. B. Johnson, On Banach spaces whose dual balls are not weak* sequentially compact, Israel J. Math. 28 (1977), no. 4, 325-330. MR 0482086 (58 #2173)
  • [13] Robert C. James, Uniformly non-square Banach spaces, Ann. of Math. (2) 80 (1964), 542-550. MR 0173932 (30 #4139)
  • [14] Tomasz Kania and Niels Jakob Laustsen, Uniqueness of the maximal ideal of the Banach algebra of bounded operators on $ C([0,\omega _1])$, J. Funct. Anal. 262 (2012), no. 11, 4831-4850. MR 2913688, https://doi.org/10.1016/j.jfa.2012.03.011
  • [15] Tomasz Kania and Niels Jakob Laustsen, Operators on two Banach spaces of continuous functions on locally compact spaces of ordinals, Proc. Amer. Math. Soc. 143 (2015), no. 6, 2585-2596. MR 3326039, https://doi.org/10.1090/S0002-9939-2015-12480-X
  • [16] Tomasz Kania and Niels Jakob Laustsen, Uniqueness of the maximal ideal of operators on the $ \ell _p$-sum of $ \ell _\infty ^n(n\in \Bbb {N})$ for $ 1<p<\infty $, Math. Proc. Cambridge Philos. Soc. 160 (2016), no. 3, 413-421. MR 3479542, https://doi.org/10.1017/S0305004115000766
  • [17] Piotr Koszmider, On decompositions of Banach spaces of continuous functions on Mrówka's spaces, Proc. Amer. Math. Soc. 133 (2005), no. 7, 2137-2146 (electronic). MR 2137881 (2006a:46030), https://doi.org/10.1090/S0002-9939-05-07799-3
  • [18] Niels Jakob Laustsen and Richard J. Loy, Closed ideals in the Banach algebra of operators on a Banach space, Topological algebras, their applications, and related topics, Banach Center Publ., vol. 67, Polish Acad. Sci., Warsaw, 2005, pp. 245-264. MR 2143930 (2006g:47115), https://doi.org/10.4064/bc67-0-20
  • [19] Niels Jakob Laustsen, Thomas Schlumprecht, and András Zsák, The lattice of closed ideals in the Banach algebra of operators on a certain dual Banach space, J. Operator Theory 56 (2006), no. 2, 391-402. MR 2282689 (2008a:47119)
  • [20] Joram Lindenstrauss, On complemented subspaces of $ m$, Israel J. Math. 5 (1967), 153-156. MR 0222616 (36 #5666)
  • [21] Joram Lindenstrauss and Lior Tzafriri, Classical Banach spaces, Lecture Notes in Mathematics, Vol. 338, Springer-Verlag, Berlin-New York, 1973. MR 0415253 (54 #3344)
  • [22] Erhard Luft, The two-sided closed ideals of the algebra of bounded linear operators of a Hilbert space, Czechoslovak Math. J. 18 (93) (1968), 595-605. MR 0238086 (38 #6362)
  • [23] A. Pełczyński, Banach spaces on which every unconditionally converging operator is weakly compact, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 10 (1962), 641-648. MR 0149295 (26 #6785)
  • [24] A. Pełczyński and V. N. Sudakov, Remark on non-complemented subspaces of the space $ m(S)$, Colloq. Math. 9 (1962), 85-88. MR 0139001 (25 #2441)
  • [25] Albrecht Pietsch, Operator ideals, North-Holland Mathematical Library, vol. 20, North-Holland Publishing Co., Amsterdam-New York, 1980. Translated from German by the author. MR 582655 (81j:47001)
  • [26] Haskell P. Rosenthal, On relatively disjoint families of measures, with some applications to Banach space theory, Studia Math. 37 (1970), 13-36. MR 0270122 (42 #5015)
  • [27] Haskell P. Rosenthal, Correction to the paper: ``On relatively disjoint families of measures, with some applications to Banach space theory'', Studia Math. 37 (1970/71), 311-313. MR 0305040 (46 #4170)
  • [28] Haskell P. Rosenthal, On injective Banach spaces and the spaces $ C(S)$, Bull. Amer. Math. Soc. 75 (1969), 824-828. MR 0243335 (39 #4657)
  • [29] Haskell P. Rosenthal, On injective Banach spaces and the spaces $ L^{\infty }(\mu )$ for finite measure $ \mu $, Acta Math. 124 (1970), 205-248. MR 0257721 (41 #2370)
  • [30] P. Wojtaszczyk, On projections and unconditional bases in direct sums of Banach spaces. II, Studia Math. 62 (1978), no. 2, 193-201. MR 0500084 (58 #17791)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46H10, 47B38, 47L10, 06F30, 46B26, 47L20

Retrieve articles in all journals with MSC (2010): 46H10, 47B38, 47L10, 06F30, 46B26, 47L20


Additional Information

William B. Johnson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: johnson@math.tamu.edu

Tomasz Kania
Affiliation: Institute of Mathematics, Polish Academy of Sciences, Śniadeckich 8, 00-956 Warszawa, Poland; Department of Mathematics and Statistics, Fylde College, Lancaster University, Lancaster LA1 4YF, United Kingdom —and — School of Mathematical Sciences, Western Gateway Building, University College Cork, Cork, Ireland
Email: tomasz.marcin.kania@gmail.com

Gideon Schechtman
Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot, Israel
Email: gideon@weizmann.ac.il

DOI: https://doi.org/10.1090/proc/13084
Received by editor(s): February 11, 2015
Received by editor(s) in revised form: December 10, 2015, and January 5, 2016
Published electronically: April 25, 2016
Additional Notes: The first-named author was supported in part by NSF DMS-1301604 and the U.S.-Israel Binational Science Foundation
The second-named author was supported by the Warsaw Centre of Mathematics and Computer Science
The third-named author was supported in part by the U.S.-Israel Binational Science Foundation
Part of this work was done when the third-named author was participating in the NSF Workshop in Analysis and Probability held at Texas A&M University
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society